Question 1 · Hard
A 66-year-old man is in the ICU after a cardiac arrest. During resuscitation he received several ampules of 8.4% sodium bicarbonate, and since then 3% saline for cerebral edema. Over 3 days his weight has risen by 4 kg, and he has leg edema. Results: sodium 161 mmol/L, potassium 3.9 mmol/L, chloride 124 mmol/L, glucose 118 mg/dL [6.5 mmol/L], BUN 16 mg/dL [5.7 mmol/L]. Urine output is 1.8 L/day, urine osmolality 610 mOsm/kg and urine sodium 165 mmol/L. The most likely mechanism of the hypernatremia is:
- AInsensible water loss from skin and lungs
- BSodium gain from hypertonic infusions
- COsmotic diuresis from glucose or urea
- DCentral diabetes insipidus after the arrest
Show answerHide answer
Answer: B · Sodium gain from hypertonic infusions
Hypernatremia with weight gain and edema means the body has gained sodium rather than lost water. The urine is concentrated at 610 mOsm/kg, so ADH is being released and is acting, which excludes diabetes insipidus. A urine sodium of 165 mmol/L shows the kidneys excreting the sodium load, while normal glucose and BUN rule out an osmotic diuresis. Pure water loss would lower body weight and would not cause edema. Each 50-mL ampule of 8.4% sodium bicarbonate holds 50 mmol of sodium, and 3% saline holds about 513 mmol/L, so both are common hidden sources of sodium in critical care.
- A: Water loss would lower body weight, but he has gained 4 kg and has edema.
- C: Glucose and BUN are normal, so no solute is driving an osmotic diuresis.
- D: Diabetes insipidus gives dilute urine, but this urine is concentrated at 610 mOsm/kg.